Mirena (IUD) and Sex Drive

posted 7 years ago in Intimacy
Post # 3
Member
3126 posts
Sugar bee
  • Wedding: December 2009

Bump, curious too!

Post # 5
Member
222 posts
Helper bee
  • Wedding: September 2010

I’ve only had the Mirena for two months, but I’ll happily chime in.  The Mirena, for me, is just incredible.  It’s reduced my natural hunger/appetite for most weeks of the month (rather than increasing it, which was a bad side effect of the pill for me), I’ve had no acne problems at all, and my period is nearly non-existant.  As for your real question of has it altered my sex drive, the answer is “yes and no.”  It definitely hasn’t changed my interest in sex — we’re having it just as often, if not even more often since there’s no worries about messy sex during my period — but I do feel like it’s changed my ability to, um, “finish the deed” on my end.  So, I’m still absolutely interested in getting it on all the time, but the end result is a little different.  It was a bit frustrating at first, but the trade off is worth it to me, and I’m now comfortable with the fact that I won’t finish quite as frequently.  And since it hasn’t changed my desire to engage in sex, I’m happy because we’re still intimate all the time.

I was on the other IUD, the Paragard, for about a year but switched to Mirena because I found that, like most women, Paragard caused SUPER heavy periods and major cramping.  While there were no sexual side effects at all, my periods were so heavy that I feared I’d become anemic.  On the Mirena, I’m willing to accept a lower “completion rate,” as my one and only side effect since the other benefits have just been outstanding for me.  Of course every woman is different, but I’ve had a great experience.

Post # 6
Member
372 posts
Helper bee
  • Wedding: June 2010

I’ve had my Mirena for a little over 2 years now, and while I do love the fewer, lighter periods (and that honestly I hardly ever bleed at all), I absolutely have noticed a decrease in my sex drive. To the point where I’m considering removing it altogether and going back on the pill or *gasp* using condoms. It’s been very frustrating for FI and, therefore, very frustrating for me. Wink

Also, I sometimes have terrible cramping. The cramping I’ve felt since I got the Mirena is unlike anything I’ve ever felt before, and my gyno suggested it is possibly my body trying to expel it, as it is, after all, a foreign body inside me. I had a really hard time with the insertion as well (it was the most painful experience of my life), but I have never had a child before so my cervix is pretty, erm… tight? Some doctors won’t even insert in a woman who has not given birth. Another friend of mine got hers several weeks after giving birth and said it slid right in.

Thirdly, I do have some acne problems that said gyno said might be a result of the Mirena, but I hesitate to correlate as I’ve pretty much always had bad skin. But I’ll say that right now I’m on an antibiotic to clear up my skin (hello wedding in like 4 days) but I’m still getting some cystic acne that’s just not clearing up.

It’s hard to say for sure that all these things are correlated with the Mirena (ok, the cramping I’m absolutely positive of), plus, everyone has different experiences. These are just mine. Definitely do some research, but don’t take any one word as gospel! Good luck 🙂

Post # 7
Member
70 posts
Worker bee
  • Wedding: October 2010

Every woman is different… but I’ve had the Mirena for 5+ years now, and I’ve never noticed any difference in my sex drive (or any other side effects for that matter). 

Post # 8
Member
1757 posts
Buzzing bee
  • Wedding: September 2010

I’m on Mirena #2, and I *definitely* notice a decrease in sex drive for about the first year or so after it’s inserted. Right after I got the first one inserted, I broke up with my boyfriend and spent a while being single, so I didn’t notice as much. And my fiance and I started dating when my sex drive had begun to recover from the first one being inserted, to the point where I had basically forgotten about how bad of a side effect it was for me. Now that the second one is in, though, I’ve definitely seen a correlation – Mirena inserted -> sex drive plummets.

Post # 9
Member
1638 posts
Bumble bee
  • Wedding: September 2010

I had the Mirena in for 3-4 months, that is all I could handle. I had zero sex drive, got migraines more frequent than normal, had horrible cramping, bad mood swings. Also getting that put in my body was the most painful horrifing experience of my life (and I’ve had an appendectomy, knee surgeries) this was by far the absolute worst.

I understand that every woman is different but I wouldn’t recommend it to any of my friends.

One of my BM’s sisters got it and after only 1.5 months had it removed because she too had all my horrible symptoms, and a few more. Have you tried Nuvaring? I used that for awhile before going back to the pill and it worked well, my insurance just stopped paying.

Post # 10
Member
135 posts
Blushing bee
  • Wedding: September 2010

I don’t take well to hormonal birthcontrol, so I had the Paragard.   It was fine.   The insertion hurt a little bit… It was two days of cramps, then NOTHING.  No pain, Very light periods, and no effect on my sex drive.   But the Paragard is not hormonal like the Mirena.   Mirena has hormones in it.  Paragard has small copper wires on it.

Post # 11
Member
1757 posts
Buzzing bee
  • Wedding: September 2010

@Soon2beeMrsM: My gyne told me to expect “some pressure” during the insertion process, so I took 3 ibuprofen beforehand. Both times I had the Mirena inserted, I had a pain-induced vagal response and passed out. My freshman year in high school, I broke my ankle and *walked on it* to the nurse’s office. You are not alone in having an impressively sensitive cervix.

Post # 13
Member
1106 posts
Bumble bee

I have had a mirena for a year and two months.. the pain lasted about 2 seconds and that was it.. I cramped for a couple of hours afterwords and I have never had children. My sex drive is through the roof.. just fyi 😀

Post # 14
Member
383 posts
Helper bee
  • Wedding: October 2010

@TheRen: I’m really glad to hear such a strongly positive experience… I’ve been interested in it like many women but had only heard horror stories of terrible pain during insertion, zero sex drive, and crazy weight gain.  But it’s still on the market, so SOMEONE has to like it!

Post # 15
Member
1106 posts
Bumble bee

@diplomatswife: I am already a plus size girl and I have lost 37 lbs since nov (my mirena was inserted in April 2009). I havent had a period since June 2009. The only thing I have noticed is ive had a few more headaches with it, but since my periods were out of control… its worth it to me.

Post # 16
Member
1777 posts
Buzzing bee
  • Wedding: September 2009

I have had the mirena for 8 months.  Insertion pain was 9/10, but quick.  Moderate cramping, and I had spotting daily for 4-6 months.  Sex drive went down, now ok. (Baseline = high).  My periods are a little longer (from 6 days to 9-10 days) but went from moderate-heavy to light flow.  I am hoping this improves.

I know this sounds bad, but compared to the weekly debilitating migraines on anything with estrogen, the 99.99% effectiveness rate, and the virtual idiot-proofness of it, I still think it’s the best method for me.

Leave a comment


Get our weekly roundup of the best of Weddingbee.
I agree to receive emails from the site. I can withdraw my consent at any time by unsubscribing.

Find Amazing Vendors